Children who take antibiotics too often put on more weight than those who do not, reports a new study which also says that the effects could last into adulthood.
Antibiotics have come under scrutiny once again, this time in a study published in the International Journal Of Obesity.
A team of researchers, led by Professor Brian Schwartz of the Johns Hopkins Bloomberg School of Public Health in the US, discovered that when high doses of antibiotics are taken frequently during childhood, those youngsters put on more weight than those who do not take any.
The scientists analysed the electronic medical records of 163,820 children aged between 3 and 18. The records contained useful indicators including Body Mass Index (BMI), height and antibiotic prescriptions. They also examined the prescriptions to see whether the antibiotics had any temporary or reversible impact on weight gain and if the weight gain was long-lasting.
The records, which covered pediatric exams between 2001 and 2012, showed that over 30,000 children, or 1 in 5, had taken antibiotics 7 or more times. At the age of 15, these youngsters weighed an average of 1.36kgs more than those who had not taken any antibiotics.
They noted that most of the children who were prescribed antibiotics (twice, on average) in the past year gained weight, and that they lost that extra weight once the treatment stopped.
While the weight gain may not seem much right now, researchers believe that the effects of consistent use of antibiotics continues to adulthood. Photo: Shutterstock
But as they analysed the cumulative effect of these medicines on the body, the team discovered that children who took antibiotics regularly were more likely to gain weight and keep that weight on when they reached the age of 18.
Dr Brian Schwartz explains, â€œWhile the magnitude of the weight increase attributable to antibiotics may be modest by the end of childhood, our finding that the effects are cumulative raises the possibility that these effects continue and are compounded into adulthood.â€
The scientists admit they do not have an explanation for the link between cause and effect. However, they assume that the compounds in these drugs destroy the â€œgood bacteriaâ€ in the childrenâ€™s bodies, leading to permanent changes in the bacterial balance in the digestive tract. Such changes modify how food is broken down and absorbed and consequently the way in which calories are assimilated.
â€œSystematic antibiotics should be avoided except when strongly indicated,â€ Schwartz notes. â€œFrom everything we are learning, it is more important than ever for physicians to be the gatekeepers and keep their young patients from getting drugs that not only wonâ€™t help them but may hurt them in the long run.â€ â€“ AFP Relaxnews